Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 102, NWS Bismarck, ND

July 14, 2000Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2000, 4:46 PM MDT for Slope County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 14, 2000, 4:46 PM MDT (22:46 UTC)
Expired
Jul 14, 2000, 5:45 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Slope County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-460 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 142247
SVRBIS
NDC087-142345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
446 PM MDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 545 PM MDT

* AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN SLOPE COUNTY...OR
  ABOUT 36 MILES NORTHWEST OF BOWMAN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF SLOPE COUNTY...
  

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. THE 
STORM PRODUCED HALF INCH HAIL AS IT DEVELOPED OVER SOUTHERN BILLINGS 
COUNTY. 

LAT...LON 4653 10380 4652 10406 4634 10337 4663 10336

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:45 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 14, 1:45 PM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT FRI JUL 14 2000

MID LEVEL CAP IS HOLDING STRONG OVER WRN ND. SHORTWAVE THAT PROMPTED
TSTMS IN ERN MT EARLY THIS MORN DIMINISHED AS IT MOVED OVER NWRN
ND...WHILE TSTMS CONTINUE OVER SERN SASK. CAP PROGGED TO EXPAND OVER
MOST OF ND TODAY AND AXIS OF THERMAL RIDGE SHIFTS EWD TO CNTRL ND BY
18Z SAT. BROAD SFC LOW/TROUGH SYSTEM FROM ALB/SASK/MT/WY TODAY ALSO
SHIFTS EWD IN SYNC WI THERMAL RIDGE. BY 12Z SAT TROUGH IS AT MT/DAKS
BORDER...IS IN CNTRL ND BY 18Z...THEN AT DVL/JMS VCNTY BY 00Z SUN.
SHORTWAVES AND/OR VCNTY OF SFC BOUNDARY IS NECESSARY TO BREAK
CAP...AS CONVECTIVE TEMPS ARE ANYWHERE FROM 99 TO 104 DEGREES THIS
MORNING. ETA HAS VORT IN SERN MT AT 18Z TODAY...AND THERE IS SOME
CONVECTION AS PER VISIBLE SAT PICS...AND MOVES VORT TO NERN MT/SRN
SASK BY 00Z. THINK TSTMS WL DEV IN CNTRL/ERN MT LATE THIS AFTN/EARLY
EVE. VORT MOVES NEWD INTO SERN SASK BY 06Z WI WEAK VORT TAIL MOVING
ACROSS WRN ND. BY 12Z THIS VORT HAS MOVED WELL NWD IN SASK/MAN...BUT
WI SFC TROUGH AT WRN DAK BORDER...WOULD EXPECT TSTMS LATE THIS
EVE/TONIGHT OVER WRN ND...ESP NWRN ND. ON SAT WI DAYTIME HEATING AND
PROGRESSION OF SFC TROUGH EWD INTO CNTRL ND THINK CNTRL ND HAS BEST
CHC TSTMS DURING THE DAY. PCPN SHIFTS TO JMS/DVL BY AFTN/EVE.

COOLER AND DRIER AIR MOVES IN WI PASSAGE OF TROUGH AND CLEAR TO
PARTLY CLOUDY SKIES FOR SAT NIGHT/SUN. UPPER JET OF 90 KTS WEST TO
EAST ACROSS THE STA ON SUN...AND MOMENTUM SHOULD REACH SFC FOR A
WINDY DAY. STILL WARM WI TEMPS IN THE LOW TO MID 80S.

ZONAL FLOW ALOFT FROM SUN THROUGH TUE. BROAD SFC LOW DEVS OVER CNTRL
PLAINS AND SHORTWAVE M;OVES INTO ND FROM SASK TO KEEP CHC PCPN FOR
TUE. NWLY FLOW FOR WED WI COOLER AIR. WRN RIDGE BEGINS TO BUILD BACK
UP OVER ND BY FRI WI MORE HOT WEATHER BY NEXT WEEKEND.

.BIS...NONE.
VINING

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.